Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 27, 2021, 3:42 PM MDT for Saguache County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2021, 3:42 PM MDT (21:42 UTC)
- Expired
- Aug 27, 2021, 4:30 PM MDT
- In force
- 48 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.00 in
- Wind
- 40
County Saguache County, CO
The radar
The Grand Junction radar (KGJX), 207 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -398 J/kg
- Mixed-layer LCL
- 2191 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
693
WWUS85 KPUB 272142
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
342 PM MDT Fri Aug 27 2021
COZ065>069-272230-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
342 PM MDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of northern Rio Grande,
southwestern Saguache and east central Mineral Counties through 430
PM MDT...
At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of La Garita, or 40 miles southwest of Decker Burn
Scar, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northern Rio
Grande, southwestern Saguache and east central Mineral Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3752 10648 3784 10676 3807 10673 3823 10634
3796 10603 3777 10614
TIME...MOT...LOC 2142Z 248DEG 14KT 3792 10636
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
KTSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 27, 3:24 PM MDT, 18 minutes earlier.
Area forecast discussion, Aug 27, 3:24 PM MDT, 18 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Pueblo CO 324 PM MDT Fri Aug 27 2021 .SHORT TERM...(This evening through Saturday) Issued at 243 PM MDT Fri Aug 27 2021 Current water vapor imagery and upper air analysis is indicating modest westerly flow aloft across the region, with stronger flow across the Intermountain West and Northern Rockies associated with an embedded short wave trough translating across the Northern Tier of States. Water vapor imagery is also indicating much drier air moving across western and northern Colorado, with a plume of moisture across the Desert SW through the southern Rockies (hugging the southern Colorado and northern New Mexico border) as it continues into the central High Plains. Regional radars at 2 pm are indicating a few showers and storms developing within this moisture plume across the southern Colorado mountains, with a few storms just starting to fire south of Highway 160 across south central and southeastern Las Animas County. There are no big changes in the ongoing forecast with latest models supporting continued shower and storm development over and near the higher terrain through the late afternoon and early evening hours, with the best coverage across the southern tier. Still can't rule out a stronger pop and drop storm across eastern Las Animas into Baca and eastern Prowers counties, where SB Capes are between 500- 1000 j/kg and bulk shear remains generally weak. Should see convection wane with the loss of solar heating with clearing skies expected into the overnight hours. Overnight lows look to remain near seasonal levels in the 50s to lower 60s across the plains, and mainly 30s and 40s across the higher terrain. On Saturday, weak to moderate westerly flow continues across the region, as the Northern Tier short wave continues to translate east into the Upper Midwest. Drier air continues to work into the region within the westerly flow, leading to less expected convection than today, with a few isolated high based showers possible across the higher terrain. Further east, latest models indicate lee troughing deepening across the southeast plains, with breezy southerly winds keeping low level moisture in place across the far southeast plains. Models differ on the amount of instability across the plains, with NAM being the most aggressive and indicating capes of over 1000 j/kg across the far southeast plains along the western Kansas border. Bulk shears are progged to be generally weak across southeast Colorado, though does increase further north into northwest Kansas and especially southwestern Nebraska, where the SPC Day 2 Outlook has a marginal to slight risk in place. At any rate, have kept slight pops in place across the far southeast plains for the late afternoon hours, and will need to continue to monitor further forecasts to see if deeper instability across the plains develops. Highs tomorrow to remain above seasonal and near record levels in the 90s to around the century mark across the plains, and mainly in the 70s and 80s across the higher terrain, save 50s and 60s at the peaks. Current records for August 28th are 87F in 2004 at ALS, 93F in 1958 at COS and 100F in 1970 at PUB. .LONG TERM...(Saturday night through Friday) Issued at 243 PM MDT Fri Aug 27 2021 Saturday Night and Sunday: A lee cyclone is still set-up over the eastern plains at the beginning of the long term forecast period (Saturday at 6PM), which keeps a dryline in place over the eastern plains. The current prog is that the strongest moisture axis is pushing further east into Kansas. At this point in time, it looks like convection will be limited to the eastern San Juans, the Sangre de Cristos, and the Raton Mesa, with maybe an isolated shower further north over the plains. There is always the conditional of IF a storm forms over the dryline, it will be strong, but right now it looks as if convection won't initiate over the dryline. A sharp shortwave is passing over the High Plains and the northern midwest Sunday night which will push a cold front over the eastern plains late Saturday night into early Sunday morning. Current timing is for the front to reach the Palmer Divide around 10PM Saturday to 12AM on Sunday, propagating south and reaching the border before 6AM on Sunday. Gusty northerly winds are expected as the front passes, with values ranging from 25-30 MPH. Precipitation distribution will come in two waves. The first will be as the front interacts with the eastern mountains and the Raton Mesa Sunday morning and early Sunday afternoon. Scattered showers and low clouds seem likely at that time, otherwise maybe an isolated shower over the plains as the front passes. There is a low end chance of an isolated shower over the Palmer Divide as the front passes. The second wave will develop in the afternoon over the eastern San Juans, La Garitas, and the Sangres as a broad trough passes over the region. CAPE values are near 1000 J/kg over the mountains, so heavy rain is possible increasing flash flood chances over the Spring, Decker, Hayden Pass, and Junkins burn scars, as well as the Chalk Cliffs region. Thunderstorms are not expected to be widespread, but if heavy rain forms over a burn scar, flash flooding will be possible. Temperatures will be cooler over the plains on Sunday due to the passing front. High temperatures will bey in the 80s to low 90s over the plains, the low to mid 80s over the mountain valleys, and the 70s over Lake, Teller, and norther El Paso Counties. Monday through Tuesday: Dry conditions are expected on Monday in response to both an upper level closed low begins to developing late Sunday night and early Monday morning over the Four Corners region and a passing trough over the eastern plains resulting in upper level height rises. Isolated thunderstorms are expected over the mountains on Tuesday afternoon as a closed low/trough begins to develop over the southwestern United States. Wednesday through Friday: Beginning on Wednesday a closed low over the southwest will be ingested into a broader low pressure complex over the Pacific Northwest, to the east-southeast of Colorado a strong ridge is expected to form. This synoptic set-up looks to funnel Pacific-based moisture to Colorado, potentially resulting in heavy rainfall over the mountains and mountain valleys. There is ensemble support for this outcome, as well. The main moisture plume doesn't appear to reach southern Colorado until Thursday, but timing is uncertain. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 243 PM MDT Fri Aug 27 2021 VFR conditions expected at COS,PUB and ALS over the next 24 hours. Less convection is expected across the region this afternoon, with the best coverage of storms expected across the southern mountains through the Raton Mesa and southern tier along the Colorado and New Mexico border. Tafs will see increasing clouds through the rest of the afternoon with best chances of storms affecting the terminals being at ALS. Clearing skies can be expected through the late evening hours. Even less convection is expected tomorrow, which will be mainly tied to the higher terrain. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MW LONG TERM...SKELLY AVIATION...MW
Hazardous weather outlook, Aug 27, 11:10 AM MDT, 4 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1110 AM MDT Fri Aug 27 2021 COZ058>089-093>099-281715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1110 AM MDT Fri Aug 27 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will develop over and near the higher terrain this afternoon and evening, with the best coverage of storms expected across the southern mountains and along the Raton Mesa through the far southeastern plains. The main storm threats will be cloud to ground lightning and gusty outflow winds up to 45 mph. A few of the stronger storms across the southern mountains and along the Colorado and New Mexico border may also produce small hail and gusty winds up to 55 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms will be possible each day through the weekend, with the highest chances being over the mountains. The biggest concerns with those storms would be lightning, gusty winds and locally heavy rainfall. Precipitation chances wane slightly on Monday before increasing again starting Tuesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the far southern plains, near the Colorado and New Mexico border. 23/23
In the hours before
Special weather statement, Aug 27, 3:42 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
342 PM MDT Fri Aug 27 2021
COZ065>069-272230-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
342 PM MDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of northern Rio Grande,
southwestern Saguache and east central Mineral Counties through 430
PM MDT...
At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of La Garita, or 40 miles southwest of Decker Burn
Scar, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northern Rio
Grande, southwestern Saguache and east central Mineral Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3752 10648 3784 10676 3807 10673 3823 10634
3796 10603 3777 10614
TIME...MOT...LOC 2142Z 248DEG 14KT 3792 10636
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KTSThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:43 PM MDT | Special Weather Statement | PUB | El Paso, Pueblo | 32 min |
| Aug 26, 10:10 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Aug 27, 3:43 PM MDT | Special Weather Statement | PUB | Baca | 47 min |
| Aug 27, 5:08 PM MDT | Special Weather Statement | PUB | Baca | 37 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.